John Libbey Eurotext

Non-convulsive status epilepticus in the setting of cannabidiol adjunctive therapy Volume 24, numéro 4, August 2022

Vidéo

  • Non-convulsive status epilepticus in the setting of cannabidiol adjunctive therapy

Illustrations

  • Figure 1.
  • Figure 2.

Tableaux

Auteurs
1 Department of Neurology,
2 Department of South Texas Comprehensive Epilepsy Center, University of Texas Health San Antonio, San Antonio, Texas, USA
Correspondence:
Asra Tanwir
Department of Neurology, University of Texas Health Science Center at San Antonio, 7703 Floyd Curl Drive, San Antonio, TX 78229-7883, USA

Anti-seizure medications (ASMs) can cause non-convulsive status epilepticus (NCSE), but account for less than 5% of all NCSE cases. We present a 63-year-old, right-handed male with a history of intractable focal epilepsy since age seven years old, whose bouts of NCSE were triggered by cannabidiol (CBD) adjunctive therapy. His most common seizure types included focal myoclonic or tonic seizures with vocalization, usually with awakening, which occurred on a monthly basis despite the combination of tiagabine, perampanel, levetiracetam, lacosamide and clonazepam. After CBD was initiated, he began to exhibit episodes of prolonged confusion, at times with myoclonic or tonic seizures. Increasing CBD doses led to more frequent and prolonged episodes. The confusional episodes occurred predominantly in the morning, with spontaneous resolution by the afternoon. During one of these episodes, he was hospitalized, and NCSE was confirmed by video-EEG monitoring. CBD was withdrawn and the patient had no further episodes of NCSE. While CBD can cause NCSE, the medication interaction between CBD and tiagabine also needs to be considered.